New Mexico, 2012

Hail in New Mexico, May 12, 2012

May 12, 2012 · NWS EPZ · 1 event in 1 county or zone

A cold front was located over Southwestern New Mexico and a weak upper level disturbance crossed the region providing enough lift for isolated thunderstorms to develop and produce dime size hail in Sierra County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A cold front was located over Southwestern New Mexico and a weak upper level disturbance crossed the region providing enough lift for isolated thunderstorms to develop and produce dime size hail in Sierra County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 12, 1:57 PM MST, 42 minutes earlier.

Area forecast discussion, May 12, 1:57 PM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
257 PM MDT SAT MAY 12 2012

.SYNOPSIS...
MOISTURE NEAR THE SURFACE COMBINED WITH TROUGHS OF LOW PRESSURE
ALOFT WILL KEEP THUNDERSTORMS IN THE FORECAST THROUGH MONDAY. SOME
OF THESE STORMS COULD BE STRONG...ESPECIALLY ON SUNDAY AND
MONDAY...WITH SMALL HAIL AND GUSTY WINDS POSSIBLE. HIGH TEMPERATURES
WILL REMAIN AT OR BELOW NORMAL. HIGH PRESSURE ALOFT WILL BUILD IN
OVER THE AREA TUESDAY AND BRING DRY AND WARMER CONDITIONS TO THE
BORDERLAND. LITTLE OR NO CHANCE OF RAIN FROM TUESDAY THROUGH THE
REST OF THE WEEK. HIGH TEMPERATURES WILL WARM BACK ABOVE NORMAL BY
WEDNESDAY AND BEYOND.

&&

.DISCUSSION...
A MOIST COUPLE OF DAYS CONTINUING BEFORE A DRY WARMUP BEGINS. WV
IMAGERY SHOWING LAST NIGHT'S UPPER TROUGH THAT HELPED KICK OF SOME
STRONG STORMS NOW OVER THE TEXAS PANHANDLE. MODELS SHOW ANOTHER
UPPER TROUGH OVER ARIZONA AHEAD OF AN EASTERN PACIFIC LOW. AT THE
SURFACE MOISTURE CONTINUES WITH AFTERNOON DEW POINTS REMAINING IN
THE 40S. SOME WARMING ALOFT OCCURRED THIS MORNING SO AIRMASS
SOMEWHAT MORE STABLE THAN YESTERDAY. TROUGH MOVING EASTWARD ACROSS
THE AREA TONIGHT WILL DETERMINE CONVECTION. COULD FIZZLE ALL
TOGETHER WITHOUT ANY COLD ADVECTION OR COULD DEVELOP A LOOSELY
ORGANIZED LINE OF THUNDERSTORMS MOVING OFF THE GILAS TO THE EASTERN
CWA. MY BET IS ON THE LATTER AND THEREFORE POPS EVERYWHERE...BUT
HIGHEST FROM ABOUT EL PASO EAST. DOES NOT LOOK MUCH POTENTIAL FOR
SEVERE...BUT A FEW STORMS COULD BE STRONG WITH HAIL UP TO
THREE-QUARTER INCH POSSIBLE.

MODELS SHOW ANOTHER TROUGH MOVING EAST ACROSS THE CWA SUNDAY AHEAD
OF A NEW UPPER LOW DROPPING DOWN FROM THE NORTHERN ROCKIES. MODEL
SOUNDINGS ALSO SHOW AIRMASS MORE UNSTABLE AS MUCAPES INCREASE TO
500-1000 J/KG. NAM ALSO SHOWING CONVERGENCE ZONE OVER THE TULAROSA
BASIN DOWN TO WEST TEXAS SO PUT THE HIGHER POPS IN THIS AREA FOR
SUNDAY. DECENT SHEAR PROFILE IN THIS AREA COULD ALSO DEVELOP STRONG
TO SEVERE STORMS. BACK DOOR COOL FRONT PUSHES IN SUNDAY NIGHT AND
COULD PROVIDE AN ADDITIONAL BOUNDARY FOR THESE STORMS.

MONDAY...UPPER LOW DROPS DOWN OVER THE EASTERN CWA AND WITH COOL
AIRMASS IN PLACE...THUNDERSTORMS SHOULD BECOME ISOLATED...THOUGH
KEPT SCATTERED STORMS IN THE EAST UNDER THE UPPER LOW. TEMPERATURES
WILL BE AROUND 10 DEGREES COOLER.

UPPER RIDGING BUILDS OVER THE AREA TUESDAY...BEGINNING A STRETCH OF
MORE TYPICAL MAY WEATHER. POSSIBLY AN OROGRAPHIC STORM OR TWO BUT
WILL NOT MENTION THESE BEYOND TUESDAY. TEMPERATURES WILL WARM BACK
TO ABOVE NORMAL BY WEDNESDAY. BY THURSDAY INTO THE WEEKEND THE RIDGE
SLIDES EAST AS AN UPPER TROUGH PUSHES THROUGH THE NORTHERN HALF OF
THE COUNTRY. THIS WILL TURN WINDS ALOFT AND AT THE SURFACE TO THE
SOUTHWEST AND ACCELERATE THE WARM UP. H85 TEMPERATURES BY FRIDAY AND
SATURDAY SHOW LOWLAND HIGHS COULD APPROACH THE CENTURY MARK.

&&

.AVIATION...VALID 13/00Z-14/00Z.
SFC WINDS GNLY 060-120 12G22KT AND STGR AT TIMES WEST SLOES. SKY
SCT060-080 SCT100-200. ISOLD TSTM N OF SVC-ELP LINE 00Z-06Z WITH
SLGT RISK SVR TSTM WITH LARGE HAIL AND WIND GUSTS TO 60 MPH. GTR AND
MORE WIDESPREAD RISK OF TSTMS (INCLUDING SVR TSTMS) SUNDAY WITH
ACTIVITY ISOLATED W OF RIO GRANDE AND SCTD EAST OF RIO GRANDE AFT
18Z. MVFR TO VFR CONDS BRIEFLY IN TSTMS. MOGR TURBC WITHIN 10 MI OF
STORMS PSBL.

&&

.FIRE WEATHER...
RESIDUAL MOISTURE REMAINS OVER THE EASTERN TWO-THIRDS OF THE AREA
TODAY. A WEAK DISTURBANCE ALOFT FROM THE NORTHWEST IS FORECAST TO
MOVE OVER THE FIRE WEATHER ZONES THIS AFTERNOON AND LONG WITH
DAYTIME HEATING AND AN UNSTABLE AIR MASS WILL SET OFF ANOTHER ROUND
OF ISOLATED STORMS THIS AFTERNOON AND EVENING MAINLY EAST OF THE
CONTINENTAL DIVIDE. A FEW STRONG STORMS MAY PRODUCE HIGH WINDS AND
LARGE HAIL. MORE STORMS ARE FORECAST ON SUNDAY AND ESPECIALLY MONDAY
AS ANOTHER BACKDOOR BACKDOOR FRONT PUSHES IN AT THE SURFACE WITH
MORE STRONG DISTURBANCES PASSING OVERHEAD. STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE. FLAT HIGH PRESSURE ALOFT WILL START
TO DOMINATE SOUTHERN NEW MEXICO FROM TUESDAY FOR THE REST OF THE
WEEK BEGINNING A DRYING TREND WITH THUNDERSTORMS BECOMING LESS
LIKELY ALONG WITH WARMER TEMPERATURES ON WEDNESDAY FOR THE REST OF
THE WEEK. MIN RH VALUES SATURDAY AND SUNDAY AFTERNOONS WILL RANGE IN
THE LOWLANDS EAST OF THE DIVIDE FROM 25% TO 30% AND 40% TO 50% IN
THE SACRAMENTOS WITH VALUES WEST OF THE CONTINENTAL DIVIDE 10% TO
20%.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 62  87  65  77  58 /  30  30  20  30  10
SIERRA BLANCA           54  85  58  72  55 /  30  30  20  40  20
LAS CRUCES              52  85  55  75  52 /  20  20  20  20  10
ALAMOGORDO              50  79  55  73  51 /  30  30  20  30  20
CLOUDCROFT              37  64  33  53  33 /  30  30  30  50  20
TRUTH OR CONSEQUENCES   49  82  53  74  48 /  20  20  10  20  10
SILVER CITY             51  77  50  67  47 /  10  20  10  30  10
DEMING                  51  86  53  76  51 /  10  10  10  20  10
LORDSBURG               50  87  54  78  52 /  10  10  10  10  10
WEST EL PASO METRO      61  86  64  77  59 /  30  30  20  30  10
DELL CITY               45  82  48  72  44 /  30  30  30  50  20
FORT HANCOCK            57  85  60  76  58 /  30  30  20  40  20
LOMA LINDA              55  82  56  67  51 /  30  30  20  40  20
FABENS                  59  88  61  78  56 /  30  30  20  30  20
SANTA TERESA            56  86  61  76  54 /  20  20  20  20  10
WHITE SANDS HQ          60  82  64  73  54 /  20  30  20  30  10
JORNADA RANGE           44  84  46  75  45 /  20  30  20  20  10
HATCH                   49  84  52  74  49 /  20  20  10  20  10
COLUMBUS                58  83  60  77  51 /  10  10  10  20  10
OROGRANDE               57  85  60  76  53 /  30  30  20  30  20
MAYHILL                 43  68  41  56  38 /  30  30  30  50  20
MESCALERO               38  69  37  58  35 /  30  30  30  50  20
TIMBERON                40  73  38  60  37 /  30  30  30  50  20
WINSTON                 44  76  47  65  42 /  20  20  10  30  10
HILLSBORO               48  80  52  68  49 /  20  20  10  20  10
SPACEPORT               51  81  55  73  50 /  20  30  20  20  10
LAKE ROBERTS            40  87  42  75  40 /  10  20  10  30  10
HURLEY                  45  81  48  71  46 /  10  20  10  30  10
CLIFF                   42  89  41  76  42 /  10  10  10  30  10
MULE CREEK              39  84  39  71  41 /  10  10  10  10   0
FAYWOOD                 45  79  48  70  46 /  10  20  10  20  10
ANIMAS                  49  89  54  82  52 /  10  10   0  10  10
HACHITA                 46  88  51  83  48 /  10  10   0  10  10
ANTELOPE WELLS          49  92  56  83  54 /  10  10   0  10   0
CLOVERDALE              46  86  54  74  52 /  10  10   0  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/NOVLAN
Hazardous weather outlook, May 12, 5:36 AM MST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
636 AM MDT SAT MAY 12 2012

NMZ401>417-TXZ418>424-131245-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
636 AM MDT SAT MAY 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT
MODEL DATA SHOWS CONDITIONS FOR THIS AFTERNOON TO LOOK QUITE
SIMILAR TO YESTERDAY'S. SEVERAL OF YESTERDAYS STORMS VERIFIED
SEVERE WITH GOLF BALL SIZED HAIL. WE EXPECT THUNDERSTORM
DEVELOPMENT FROM THE RIO GRANDE VALLEY EASTWARD THIS AFTERNOON AND
EVENING. WE ALSO BELIEVE THERE IS POTENTIAL FOR ANOTHER ROUND OF
SEVERE WEATHER. THUS EXPECT TO SEE SOME SEVERE THUNDERSTORM WARNINGS
ISSUED WITH GUSTY OUTFLOW WINDS AND LARGE HAIL HIGHLIGHTED AS THE
RATIONALE FOR THE WARNINGS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MUCH THE SAME EXPECTED FOR SUNDAY AND MONDAY. THE STORM PREDICTION
SYSTEM HAS ALREADY OUTLINED OUR EASTERN AREAS AS SLIGHT RISK FOR
DAMAGING WIND AND LARGE HAIL IN SEVERE THUNDERSTORM ACTIVITY BOTH
DAYS. THESE TWO DAYS THE STORM DEVELOPMENT WILL BE INITIATED BY A
COLD FRONT AND AN UPPER WAVE. TUESDAY THE STORM CHANCES DROP AS
DRIER AIR BEGINS TO MOVE IN. WEDNESDAY ONWARD THE FORECAST WILL BE
DRY AND WARMER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS ARE
ENCOURAGED TO MONITOR LOCAL STORM AFFECTS TODAY AND REPORT SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE IN REAL TIME.

BIRD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sierra

When
May 12, 2:39 PM MST to 2:45 PM MST
Where
Sierra County, 0.78 mi N of Placita
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.381, -107.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383111.